MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS

COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Catalog Number FS-BDB-4X3
Medical Device Problem Codes Fluid/Blood Leak (1250); Off-Label Use (1494); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The following information was submitted to the fda under manufacturer report number 1037905-2019-0007332 and acknowledgement 3 received the same day.Correspondence was received from the fda on 25-feb-2019 that the report containing the above information was rejected by the fda due to the incorrectly formatted manufacturer report number.This initial emdr is being submitted per fda instruction to capture the information originally submitted under the incorrectly formatted manufacturer report number on 15-feb-2019.Concomitant medical products: boston scientific encore26 inflator, boston scientific jagwire 0.035 wire guide.Investigation evaluation: a review of the photo provided confirmed the report.The photo shows the accumulation of dried contrast and the ruptured portion of the balloon material.Our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device; a cook quantum biliary inflation device qbid-1 was filled with water and attached to the balloon inflation port.Negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated with water.The balloon would not hold pressure and water was seen leaking from a rupture in the balloon.A visual examination of the catheter did not show any kinks or bends.The pin vise wire lock was returned inside the wire guide port.No portion of the device appeared to be missing.The distal and proximal gold bands under the balloon material were observed to be smooth.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the information provided indicates that the device was used in the duodenal papilla.Use of the device in the duodenal papilla is against the intended use and is the most likely cause for the reported observation.The intended use states: ¿this device is used to dilate strictures of the biliary tree." the instructions for use also advise the user: "do not use this device for any purpose other than the stated intended use." the user also indicated that negative pressure and lubrication were not applied to the balloon prior to advancement through the endoscope accessory channel.This is another likely cause for the reported observation.A contributing factor to a rupture in the balloon material is failure to apply negative pressure and lubrication to the balloon prior to advancement through the endoscope.The instructions for use under system preparation state: "create and maintain a vacuum with inflation device.Dilation balloon is now ready for placement through accessory channel of endoscope." the application of negative pressure will aid in balloon preservation and optimize balloon performance.The instructions for use direct the user: "apply a water-soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Prior to distribution, all fusion biliary dilation balloons are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used in the duodenal papilla, against its intended use, and that no lubrication or negative pressure were applied prior to advancement through the endoscope, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a dilation procedure, the physician used a cook fusion biliary dilation balloon.The user attempted to dilate the papilla, but leakage from the balloon at the first inflation was found.He replaced it with another fusion biliary dilation balloon to complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
FUSION BILIARY DILATION BALLOON
Common Device Name
FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8367640
Report Number1037905-2019-00073
Device Sequence Number2285760
Product Code FGE
UDI-Device Identifier00827002315297
UDI-Public(01)00827002315297(17)210508(10)W4064806
Combination Product (Y/N)N
PMA/510(K) Number
K040800
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/08/2021
Device Catalogue NumberFS-BDB-4X3
Device Lot NumberW4064806
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2019
Initial Report FDA Received Date02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1